Alert archive / California / Flash Flood Warnings in 2005

Flash Flood Warning 68, NWS Las Vegas, NV

October 17, 2005San Bernardino County, California

NWS Las Vegas, NV issued this flash flood warning at Oct 17, 2005, 7:44 PM PDT for San Bernardino County, California. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 17, 2005, 7:44 PM PDT (02:44 UTC)
Expired
Oct 17, 2005, 10:45 PM PDT
In force
3 hr
Issued by
NWS Las Vegas, NV
Area
Counties, with a storm outline in the text

County San Bernardino County, CA

The radar

The Las Vegas radar (KESX), 86 km from the middle of the area, began a volume at 02:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Mercury/Desert R, NV (KDRA), launched 00:00Z, 2.7 hours before the alert went out and 217 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Mercury/Desert R, NV at 00:00Z on 2005-10-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Mercury/Desert R, NV at 00:00Z on 2005-10-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 225 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1293 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
225 m²/s²
0-3 km storm-relative helicity
245 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KVEF 180244
FFWVEF
CAC071-180545-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
744 PM PDT MON OCT 17 2005

THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EAST CENTRAL SAN BERNARDINO COUNTY IN SOUTHEAST CALIFORNIA

* UNTIL 1045 PM PDT

* AT 741 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
  HEAVY RAIN FROM A THUNDERSTORM 10 MILES SOUTHWEST OF NEEDLES. THIS 
  STORM WAS MOVING NORTHWEST AT 40 MPH...AND WILL DUMP HEAVY RAIN ON 
  HIGHWAY 95 NORTH OF INTERSTATE 40...WHICH WILL WORSEN THE FLOODING 
  OCCURRING THERE.

* THE STORM PRODUCING FLASH FLOODING WILL OTHERWISE REMAIN OVER   
  MAINLY RURAL AREAS OF EASTERN SAN BERNARDINO COUNTY.

ADDITIONAL RAINFALL AMOUNTS OF ONE TO TWO INCHES ARE POSSIBLE IN THE 
WARNED AREA.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

LAT...LON 3470 11476 3479 11457 3510 11476 3536 11509

$$

MORGAN
2 follow-up statements
000
WGUS75 KVEF 180346
FFSVEF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
845 PM PDT MON OCT 17 2005

CAC071-180545-
SAN BERNARDINO CA-
845 PM PDT MON OCT 17 2005

...A FLASH FLOOD WARNING CONTINUES UNTIL 1045 PM PDT FOR EAST 
CENTRAL SAN BERNARDINO COUNTY...

AT 843 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE THUNDERSTORMS PRODUCING HEAVY RAIN OVER THE WARNED AREA. 
THE CALIFORNIA HIGHWAY PATROL REPORTED FLOODING ON HIGHWAY 95 NORTH 
OF INTERSTATE 40...PARTICULARLY NEAR THE GOFFS AREA. RAIN WILL 
CONTINUE IN THIS AREA AT LEAST THROUGH 10 PM...SO FLOODING IS 
EXPECTED TO CONTINUE AS WELL.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

LAT...LON 3470 11476 3479 11457 3510 11476 3536 11509

$$

MORGAN
000
WGUS75 KVEF 180503
FFSVEF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
1002 PM PDT MON OCT 17 2005

CAC071-180545-
SAN BERNARDINO CA-
1002 PM PDT MON OCT 17 2005

...A FLASH FLOOD WARNING CONTINUES UNTIL 1045 PM PDT FOR EAST 
CENTRAL SAN BERNARDINO COUNTY...

AT 1000 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE THUNDERSTORMS OVER THE WARNED AREA. THE CALIFORNIA HIGHWAY 
PATROL REPORTS THAT HIGHWAY 95 IS CLOSED NEAR GOFFS...AND THAT THE 
SACRAMENTO WASH IS FLOWING OVER NEEDLES HIGHWAY JUST SOUTH OF THE 
NEVADA STATE LINE. ADDITIONAL RAINFALL WILL AGGRAVATE THE ONGOING 
FLOODING.

FLOODING IS OCCURRING OR IS IMMINENT. MOST FLOOD RELATED DEATHS OCCUR
IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS WATER COVERED BRIDGES...
DIPS...OR LOW WATER CROSSINGS. NEVER TRY TO CROSS A FLOWING STREAM...
EVEN A SMALL ONE...ON FOOT. TO ESCAPE RISING WATER MOVE UP TO HIGHER
GROUND.

LAT...LON 3470 11476 3479 11457 3510 11476 3536 11509

$$

MORGAN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Oct 17, 4:10 PM PDT, 3 hours 34 minutes earlier.

Area forecast discussion, Oct 17, 4:10 PM PDT, 3 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
410 PM PDT MON OCT 17 2005

.SYNOPSIS...A STRONG AREA OF LOW PRESSURE LOCATED OFF THE NORTHERN
BAJA COAST WILL MOVE NORTHEAST ACROSS THE AREA THROUGH TUESDAY
NIGHT. THE SYSTEM WILL BRING MODERATE TO LOCALLY HEAVY RAINFALL
ACROSS MUCH OF THE SOUTHERN FORECAST AREA. SNOW IS NOT EXPECTED TO
BE A PROBLEM WITH SNOW LEVELS REMAINING ABOVE 8000 FEET. DRIER AIR
WILL BEGIN TO SPREAD INTO THE AREA FROM THE WEST LATE TUESDAY NIGHT
AND WEDNESDAY.
&&

.SHORT TERM...WV IMAGERY SHOWS THE LOW PRESSURE SYSTEM CONTINUING TO
ROTATE OFF THE SOUTHERN CALIFORNIA COAST NEAR SAN DIEGO. THE CURRENT
FORECAST FOLLOWS THE GFS AS IT HAS SHOWN THE GREATEST CONSISTENCY
AND APPEARS TO HAVE THE BEST HANDLE ON CURRENT MOISTURE AND PRECIP
TRENDS. THE GFS FORECASTS THE LOW TO MOVE TO THE NORTHEAST BEGINNING
TONIGHT AND CONTINUING THROUGH TUE/TUE NIGHT BECOMING CENTERED NEAR
THE FOUR CORNERS REGION BY WEDNESDAY MORNING. STORM TOTAL QPF
AMOUNTS ARE STILL IMPRESSIVE WITH THE 12Z RUN. WITH THE CENTER OF
THE LOW AND ITS ASSOCIATED COLD POOL TRACKING ACROSS SAN BERNARDINO
CLARK AND MOHAVE COUNTIES OVERNIGHT AND TUESDAY...THINK THAT RAIN
WILL BECOME WIDESPEAD FIRST ACROSS SOUTHERN SAN BERNARDINO THIS
EVENING AND EVENTUALLY SPREAD INTO THE REST OF THE COUNTY AND
EXTREME SOUTHERN NEVADA AND MOHAVE COUNTY AFTER MIDNIGHT AND INTO
TUESDAY MORNING. RAINFALL AMOUNTS OF UP TO AN INCH EXPECTED OVER A
WIDESPREAD AREA WITH LOCALLY HEAVIER AMOUNTS POSSIBLE IN FAVORED
UPSLOPE REGIONS WHERE UPWARDS OF 2 TO 3 INCHES WILL BE POSSIBLE FROM
THIS STORM. IN ADDITION...EMBEDDED CONVECTION COULD ENHANCE RAINFALL
AMOUNTS OVER A SHORT PERIOD OF TIME AND POTENTIALLY CAUSE FLASH
FLOODING ACROSS FLOOD PRONE AREAS. SEE THE LATEST FLASH FLOOD WATCH
STATEMENT THAT HAS BEEN ISSUED FOR SEVERAL AREAS TONIGHT AND TUESDAY.
&&

.LONG TERM...WEAK HIGH PRESSURE EXPECTED OVER THE REGION THURSDAY
THROUGH SUNDAY WITH NEAR NORMAL TEMPERATURES AND DRY CONDITIONS.
BOTH THE DGEX/GFS SHOWING NEXT PACIFIC THROUGH APPROACHING THE AREA
BY LATE SUNDAY AND MONDAY WITH INCREASING SOUTHWEST WINDS AND
OCCASIONAL HIGH LEVEL MOISTURE.

.AVIATION...UPPER LOW WILL STAY SOUTHWEST OF SAN DIEGO TODAY AND
START MOVING NORTHEAST ACROSS SOUTHERN CALIFORNIA TUESDAY. SHOWERS
AND ISOLATED THUNDERSTORMS WILL AFFECT ALL CORRIDORS THROUGH TONIGHT
AS THE UPPER LOW BEGINS TO SHIFT EAST. CEILINGS ARE EXPECTED TO
LOWER THROUGH THIS AFTERNOON TO AROUND 4000 FT AGL AND VISIBILITIES
5SM IN RAIN. THESE CONDITIONS ARE EXPECTED TO REMAIN THROUGH THE
NIGHT.

.VEF WATCHES/WARNINGS/ADVISORIES...
.NV...FLASH FLOOD WATCH FOR ZONES 16 AND 18-22 FROM 2 AM PDT TUESDAY
UNTIL TUESDAY AFTERNOON.
.AZ...FLASH FLOOD WATCH FOR ZONES 2-3 AND 36 FROM 2 AM MDT TUESDAY
UNTIL TUESDAY AFTERNOON..
.CA...FLASH FLOOD WATCH FOR ZONE 28 FROM 5 PM PDT MONDAY UNTIL 3 PM
PDT TUESDAY. FLASH FLOOD WATCH FOR ZONE 29 FROM 2 AM PDT UNTIL
TUESDAY AFTERNOON.
&&

SALMEN/GORELOW

HTTP://WEATHER.GOV/LASVEGAS
Hazardous weather outlook, Oct 17, 5:57 AM PDT, 13 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
557 AM PDT MON OCT 17 2005

AZZ001>003-036-CAZ026>029-NVZ016>022-180700-
NORTHWEST PLATEAU-LAKE HAVASU AND FORT MOHAVE-NORTHWEST DESERTS--
OWENS VALLEY AND ADJACENT EASTERN SIERRA SLOPES-
DEATH VALLEY NATIONAL PARK-SAN BERNARDINO COUNTY DESERTS-
SAN BERNARDINO COUNTY-NORTHEAST CLARK COUNTY-
WESTERN CLARK AND SOUTHERN NYE COUNTY-SHEEP RANGE-
SPRING MOUNTAINS-LAS VEGAS VALLEY-
LAKE MEAD NATIONAL RECREATION AREA-SOUTHERN CLARK COUNTY-
557 AM PDT MON OCT 17 2005 /557 AM MST MON OCT 17 2005/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...SOUTHEAST CALIFORNIA AND SOUTHERN NEVADA.

.DAY ONE...TODAY AND TONIGHT

WIDESPREAD RAIN AND EMBEDDED THUNDERSTORMS WILL OCCUR TODAY AND
TONIGHT ACROSS SOUTHERN NEVADA...NORTHWEST ARIZONA AND SOUTHEAST
CALIFORNIA AS A STRONG AREA OF LOW PRESSURE SLOWLY MOVES TOWARD
SAN DIEGO. THE RAIN WILL BE HEAVY AT TIMES. HEAVY RAIN WILL CAUSE
RUNOFF IN WASHES AND STREAMS AS WELL AS POORLY DRAINED
INTERSECTIONS AND LOW-LYING AREAS SUCH AS UNDERPASSES. DEBRIS AND
MUD MAY ALSO BE CARRIED ONTO ROADWAYS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

WIDESPREAD RAIN AND EMBEDDED THUNDERSTORMS WILL CONTINUE THROUGH
TUESDAY AS THE UPPER LOW STARTS TO MOVE EAST ACROSS SOUTHERN
CALIFORNIA. HEAVY RAIN WILL STILL BE POSSIBLE ACROSS SOUTHERN
NEVADA...NORTHWEST ARIZONA AND EASTERN CALIFORNIA. RAIN WILL BEGIN
TO TAPER OFF TUESDAY NIGHT AS THE LOW MOVES TOWARD THE FOUR
CORNERS. WEDNESDAY THROUGH SUNDAY WILL BE DRY WITH TEMPERATURES
NEAR NORMAL.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORTS SIGNIFICANT WEATHER
CONDITIONS.

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 17, 9:28 PM PDTSevere Thunderstorm WarningVEFSan Bernardino26 min
Oct 17, 10:40 PM PDTFlash Flood WarningVEFSan Bernardino110 min
Oct 18, 3:18 AM PDTSevere Thunderstorm WarningVEFSan Bernardino33 min
Oct 18, 3:31 AM PDTSevere Thunderstorm WarningVEFSan Bernardino44 min
Oct 18, 3:54 AM PDTFlash Flood WarningVEFSan Bernardino3 hr
Oct 18, 5:18 AM PDTFlash Flood WarningVEFSan Bernardino3 hr

Nearby

Flash Flood Warnings in California, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.